Alert archive / Indiana / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 40, NWS Northern Indiana

April 2, 20255 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 2, 2025, 8:42 PM EDT for 5 counties in Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2025, 8:42 PM EDT (00:42 UTC)
Expired
Apr 2, 2025, 9:17 PM EDT
In force
35 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, IN, Fulton County, IN, Miami County, IN, Pulaski County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 82 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 4:17 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 8:13 PM EDT, 29 minutes earlier. Its key messages:

  • Severe thunderstorms are expected to develop over the next few hours and race east-northeast.
  • All severe hazards are expected, including damaging winds, large hail, tornadoes, and heavy rain. The risk is greatest along and south of the US 24 corridor.
  • Additional rain this weekend warrants a flood watch for a portion of the area.
Area forecast discussion, Apr 2, 8:13 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
813 PM EDT Wed Apr 2 2025

.KEY MESSAGES...

- Severe thunderstorms are expected to develop over the next few
  hours and race east-northeast.

- All severe hazards are expected, including damaging winds,
  large hail, tornadoes, and heavy rain. The risk is greatest
  along and south of the US 24 corridor.

- Additional rain this weekend warrants a flood watch for a
  portion of the area.

&&

.DISCUSSION...
Issued at 317 PM EDT Wed Apr 2 2025

The table is set for severe thunderstorms to develop over the
next several hours. The warm front is now surging toward the US 24
corridor. The low-level surface flow is veering in response and
instability is ballooning toward 1000 j/kg MUCAPE south of the
front. This warm sector will be the primary area of interest
for storm initiation over the next few of hours (this warm
sector extends west into Illinois). Storms along or very near
the warm front will be most at risk for producing tornadoes,
along with any discrete storms in the warm sector. These
discrete storms can also produce large hail (1.5" hail was
observed this morning). Low-level helicity values of 500 m2/s2
are very accommodating to tornadoes while LCLs near 1000m are a
little high, but sufficient. Forecast soundings ahead of any
suspected storms exhibits a subtle cap, but one that will be
quickly overcome in this robust environment. Storms are
anticipated to congeal into a line as the evening wears on,
posing a significant risk of damaging wind gusts along with
embedded, short-track tornadoes.

The heavy rain risk continues amid our anomalously moist air mass.
Thunderstorms this morning were efficient rain producers with a
large portion of the forecast area picking up a radar-estimated 1 to
1.5 inches in a short amount of time. Rivers have responded
accordingly and several river flood warnings are in effect.
Additional rain is expected Friday through the weekend,
warranting a flood watch for a portion of the forecast area
where 3 to 4 inches of additional rain is anticipated tonight
through Sunday morning.

Drying out overnight as the low wraps up over the upper Great Lakes
and the dry slot moves overhead. Remaining breezy, however,
especially in the vicinity of a secondary cold front that approaches
Thursday afternoon. Can't rule out some lake effect showers, but
westerly flow may be too strong and the fetch to narrow to be
effective. This cold front gets shunted north as an influx of Gulf
moisture and WAA races in. A thermal gradient sets up over the Ohio
River Valley through the weekend (remarkable flooding anticipated in
some areas) and is the focus for numerous rounds of showers and
thunderstorms. Our far southern Counties (Jay IN to Allen OH) faces
a glancing blow of showers and storms Thursday night. Probabilities
are higher through Friday, especially south of US 30, as this
frontal boundary lifts north. Rain on Friday through the weekend
will worsen any ongoing river or areal flooding.

A sharp low pressure centered races in Monday bringing notably
colder air overhead and the chance for rain and snow showers.
Mercifully, drying out in the days thereafter with cold conditions
easing by midweek.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 809 PM EDT Wed Apr 2 2025

Thunderstorms with strong gusty winds and very heavy rain were
spreading rapidly northeast. Have updated TAFs based on the
latest radar, metar and high resolution obs. Wind gusts to 42
knots are expected with potentially high velocities. Lower
clouds should scatter out by daybreak.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Sunday morning for INZ009-017-018-020-
     022>027-032>034.
OH...Flood Watch through Sunday morning for OHZ001-002-004-005-015-
     016-024-025.
MI...None.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for LMZ043-046.

&&

DISCUSSION...Brown
AVIATION...Cobb/Skipper
Hazardous weather outlook, Apr 2, 3:44 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
344 PM EDT Wed Apr 2 2025

INZ005>008-012>015-103-104-116-203-204-216-MIZ078>081-177-277-031945-
Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-Fulton IN-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
344 PM EDT Wed Apr 2 2025 /244 PM CDT Wed Apr 2 2025/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop later this afternoon and
evening. All severe hazards are possible including heavy rain and
tornadoes. The risk of severe storms is greatest along and south of
the US 24 corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rounds of rainfall late Friday through late Saturday.
Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-031945-
De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
344 PM EDT Wed Apr 2 2025

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are expected to develop later this afternoon and
evening. All severe hazards are possible including heavy rain and
tornadoes. The risk of severe storms is greatest along and south of
the US 24 corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-031945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EDT Wed Apr 2 2025

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Small Craft Advisory.

Thunderstorms this afternoon and early this evening can produce
hail and wind gusts to 40 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Small Craft Advisory.

In the hours before

Special weather statement, Apr 2, 7:00 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
700 PM EDT Wed Apr 2 2025

INZ103-204-MIZ277-022330-
Western St. Joseph IN-Northern La Porte IN-Southern Berrien MI-
700 PM EDT Wed Apr 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ST. JOSEPH...
NORTHERN LA PORTE AND SOUTHWESTERN BERRIEN COUNTIES THROUGH 730 PM
EDT/630 PM CDT/...

At 700 PM EDT/600 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Trail Creek, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Union Pier, Glendora, Waterford, New Troy, Michiana Shores, Harbert,
Trail Creek, Otis, Shorewood-Tower Hill, Sawyer, Dayton, Lakeside In
Berrien County, Galien, Hesston, Shorewood-Tower Hills-Harbert,
Pottawattamie Park, New Buffalo, Hudson Lake, Grand Beach, and
Pottawattomie Park.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 45 and 69.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM EDT/1000 PM CDT/ for
northwestern Indiana.

&&

LAT...LON 4182 8672 4191 8660 4196 8651 4189 8638
      4174 8639 4159 8693 4171 8693
TIME...MOT...LOC 2300Z 241DEG 53KT 4168 8689

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DN
Local storm report, Apr 2, 7:44 PM EDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
744 PM EDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Hail             1 S Brems               41.32N 86.70W
04/02/2025  M0.75 Inch       Starke             IN   Trained Spotter

            Trained Spotter reports dime to penny sized
            hail just south of Brems in Starke County in
            Indiana. Also reported 35 to 45 mph gusts.

&&

JA
Local storm report, Apr 2, 8:29 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
829 PM EDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Tstm Wnd Dmg     2 E Bourbon             41.30N 86.08W
04/02/2025                   Marshall           IN   Amateur Radio

            Structural damage reported to a house on the
            east side of Bourbon. Time estimated via
            radar.

&&

MJ
Local storm report, Apr 2, 8:32 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
832 PM EDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Tstm Wnd Gst     2 N North Webster       41.35N 85.70W
04/02/2025  M52 MPH          Kosciusko          IN   NWS Employee

            NWS IWX had a peak wind gust of 52 MPH as
            storms moved through.

&&

MJ
Local storm report, Apr 2, 8:34 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
834 PM EDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     Tstm Wnd Gst     2 ESE Waterford Mills   41.53N 85.80W
04/02/2025  E70 MPH          Elkhart            IN   Public

            Goshen Airport is without power. Estimated
            70+ mph winds.

&&

MJ
Local storm report, Apr 2, 8:36 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
836 PM EDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     Tstm Wnd Dmg     3 N Etna Green          41.32N 86.04W
04/02/2025                   Kosciusko          IN   Emergency Mngr

            Powerlines down on SR19 near 600 North. Time
            estimated via radar.

&&

MJ

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 8:10 PM EDTTornado WarningIWXElkhart, Kosciusko, Noble12 min
Apr 2, 8:15 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXDeKalb, Elkhart, Kosciusko, LaGrange, Noble, Steuben and 1 more61 min
Apr 2, 9:10 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall35 min
Apr 2, 9:27 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Noble16 min
Apr 2, 9:57 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXBlackford, Grant, Jay50 min
Apr 2, 10:19 PM EDTAreal Flood WarningIWXAllen, DeKalb, Elkhart, Huntington, Kosciusko, LaGrange and 4 more6 hr
Apr 2, 10:19 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXAdams, Wells56 min
Apr 2, 10:43 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXAdams, Allen61 min
Apr 3, 3:15 AM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley33 hr
Apr 3, 12:31 PM EDTRiver Flood WarningIWXMarshall, Saint Joseph, Starke5 days
Apr 3, 12:49 PM EDTRiver Flood WarningIWXElkhart, Saint Joseph21 days
Apr 3, 12:49 PM EDTRiver Flood WarningIWXElkhart, Noble6 days
Apr 3, 12:49 PM EDTRiver Flood WarningIWXSaint Joseph24 hr
Apr 2, 10:25 PM EDTSpecial Weather StatementIWXDefiance, Fulton, Williams35 min
Apr 2, 11:16 PM EDTTornado WarningIWXDefiance, Henry, Paulding, Putnam29 min
Apr 2, 11:19 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry, Paulding41 min
Apr 3, 3:49 AM EDTRiver Flood WarningIWXDefiance, Henry6 days
Apr 3, 3:49 AM EDTRiver Flood WarningIWXPutnam21 days
Apr 3, 12:57 PM EDTRiver Flood WarningIWXHenry21 days
Apr 2, 8:54 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.